• Users Online: 457
  • Print this page
  • Email this page


 
 Table of Contents    
LETTER TO EDITOR
Year : 2017  |  Volume : 61  |  Issue : 11  |  Page : 939-940  

Post-reperfusion bronchospasm in a deceased donor liver transplant recipient: An enigma


1 Department of Anaesthesia, KMCH Liver Institute, Kovai Medical Center and Hospital, Coimbatore, Tamil Nadu, India
2 Department of Hepatobiliary Surgery and Liver Transplant, KMCH Liver Institute, Kovai Medical Center and Hospital, Coimbatore, Tamil Nadu, India

Date of Web Publication13-Nov-2017

Correspondence Address:
Amar Nandhakumar
Department of Anaesthesia, KMCH Liver Institute, Kovai Medical Center and Hospital, P O Box 3209, Avanashi Road, Coimbatore - 641 014, Tamil Nadu
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ija.IJA_437_17

Rights and Permissions

How to cite this article:
Bharath K, Nandhakumar A, Singh H, Shanmugam V. Post-reperfusion bronchospasm in a deceased donor liver transplant recipient: An enigma. Indian J Anaesth 2017;61:939-40

How to cite this URL:
Bharath K, Nandhakumar A, Singh H, Shanmugam V. Post-reperfusion bronchospasm in a deceased donor liver transplant recipient: An enigma. Indian J Anaesth [serial online] 2017 [cited 2020 Sep 25];61:939-40. Available from: http://www.ijaweb.org/text.asp?2017/61/11/939/218097

Sir,

A 52-year-old patient with hepatitis-C virus-related cirrhosis and hepatocellular carcinoma, was listed for liver transplantation. He was a diabetic on oral hypoglycaemic drugs and had a history of childhood asthma. He had not received bronchodilators for the past 6 years, never having had an exacerbation of asthma. His pulmonary function tests showed an obstructive pattern (forced expiratory volume in 1 s- 1.62 L, 54% of predicted and an forced vital capacity of 2.5 L) with poor response to bronchodilators. He was started on a combination of inhaled salmeterol and fluticasone. The rest of his workup was consistent with liver cell failure with portal hypertension. Four months later, he received a full-liver graft from a cadaveric donor as part of a multiorgan harvest which included lungs. The perfusate used was University of Wisconsin solution, and the donor received intra-arterial prostaglandin E1 as a bolus (500 μg) before cross-clamping. Induction of anaesthesia was performed with fentanyl, propofol, rocuronium and lignocaine and maintained with a combination of fentanyl, rocuronium, air, oxygen and sevoflurane. Blood loss was minimal, and the patient was on a negligible dose of noradrenaline till reperfusion. After reperfusion, he required 20 μg of adrenaline and increase in noradrenaline to 0.2 μg/kg/min. Three minutes after reperfusion, we noticed an abrupt increase airway pressure up to 55 cm of water for a set tidal volume of 450 ml and an obstructive pattern on the flow-volume loop. Mechanical causes of airway obstruction were ruled out, and a diagnosis of bronchospasm was made. Anaphylaxis was ruled out as the visible skin and mucosa did not show any change, and the haemodynamic parameters were stable. Treatment of bronchospasm by increasing the depth of anaesthesia with sevoflurane, bolus doses of adrenaline, propofol and ketamine did not relieve bronchospasm. The patient had received a bolus intravenous dose of 1 g of methylprednisolone during the anhepatic phase. Ten minutes after reperfusion, bronchospasm was severe enough to impede ventilation with an airway pressure of 60 cm of water required to deliver a tidal volume of 100 ml and necessitating an increase in the FiO2-0.8. Further treatment with inhaled metered doses of salbutamol and intravenous magnesium did not provide relief. An infusion of adrenaline at 0.1 μg/kg/min was started. Adenosine antagonists (Deriphyllin ® – a fixed combination of etofylline 84.7 mg and theophylline 25.3 mg) were administered intravenously. A tidal volume of 280 ml for a peak airway pressure of 45 cm of water was achieved. Thirty minutes after reperfusion and 15 min after administration of theophylline, the ventilatory parameters showed improvement and returned to prereperfusion levels. Arterial blood gas analysis done 30 min after reperfusion showed a pH of 7.14, PaO2 of 311 mmHg, PCO2 of 71 mmHg and a bicarbonate level of 24.1 mEq/L. Blood gas analysis done 1 h later showed a pH of 7.33, PaO2 of 156 mmHg, PCO2 of 43 mmHg and a bicarbonate level of 23.2 mEq/L. The rest of the surgery was uneventful. The patient was shifted to the intensive care unit for elective ventilation. The trachea was extubated the following day, and the patient did not have similar episodes till discharge.

While anaphylaxis has been reported at reperfusion, isolated bronchospasm is a rare complication. Although the contents of the reperfusate (starch, allopurinol, adenosine and penicillin) from the graft liver are the usual suspects of anaphylaxis,[1],[2],[3] the only agent with the potential to trigger bronchospasm is adenosine. Both inhaled and intravenous adenosine have been reported to induce bronchospasm in normal patients as well as patients with preexisting obstructive airway disease.[4] Histamine release from the graft liver can also induce bronchoconstriction, which can be potentiated by adenosine. However, it is usually associated with vasodilatation and hypotension which are masked by symptoms of reperfusion in liver transplantation. Another possibility is the role of prostaglandin E1 infusions used in the donor before harvesting the lungs. Even though prostaglandin E1 is known to cause bronchodilatation, it has been hypothesised that under specific conditions such as operative stress, prostaglandin E1 can cause bronchospasm in patients with inflamed airways through histamine and bradykinin-mediated reactions.[5]

Although isolated bronchospasm is a rarity during liver transplantation, a cautious approach in susceptible patients may prevent avoidable complications and interventions during the stormiest phase of liver transplantation. Prophylactic use of histamine-receptor blockers and early use of adenosine antagonists may mitigate or totally alleviate bronchospasm. The use of non-adenosine containing perfusates such as histidine-tryptophan-ketoglutarate solution may present an alternative in patients with reactive airway disease.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

 
   References Top

1.
Anderson A, Eilers H, Yost CS. Anaphylaxis complicating graft reperfusion during orthotopic liver transplantation: A case report. Transplant Proc 2010;42:1967-9.  Back to cited text no. 1
[PUBMED]    
2.
Andjelić N, Erdeljan S, Popović R, Božić T. Anaphylaxis on graft reperfusion during orthotopic liver transplantation: A Case study. Srp Arh Celok Lek 2015;143:467-70.  Back to cited text no. 2
    
3.
Xi-Moy S, Thorvilson NK, Edmiston CE, Woehlck HJ. Anaphylaxis to penicillin on reperfusion during liver transplantation. Anesthesiology 2000;93:280-1.  Back to cited text no. 3
[PUBMED]    
4.
Burki NK, Alam M, Lee LY. The pulmonary effects of intravenous adenosine in asthmatic subjects. Respir Res 2006;7:139.  Back to cited text no. 4
[PUBMED]    
5.
Uchida K, Tateda T, Takagi S. Hypothetical mechanism of prostaglandin E1-induced bronchoconstriction. Med Hypotheses 2003;61:378-84.  Back to cited text no. 5
[PUBMED]    




 

Top
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    References

 Article Access Statistics
    Viewed1042    
    Printed3    
    Emailed0    
    PDF Downloaded183    
    Comments [Add]    

Recommend this journal